Alert archive / Kansas / High Wind Warnings in 2022

High Wind Warning 1, NWS Topeka, KS

April 22, 20226 counties in Kansas

NWS Topeka, KS issued this high wind warning at Apr 22, 2022, 4:35 PM CDT for 6 counties in Kansas. It was in force for 14 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 2022, 4:35 PM CDT (21:35 UTC)
Expired
Apr 23, 2022, 6:51 AM CDT
In force
14 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:38 AM CDTNON-TSTM WND GST 642 Sse Concordia, KSASOS STATION KCNK CONCORDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS73 KTOP 222135
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
435 PM CDT Fri Apr 22 2022

KSZ008-009-020-021-034-035-231200-
/O.UPG.KTOP.WI.Y.0009.000000T0000Z-220424T0000Z/
/O.NEW.KTOP.HW.W.0001.220422T2135Z-220424T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
435 PM CDT Fri Apr 22 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Republic, Washington, Cloud, Clay, Ottawa and 
  Dickinson Counties.

* WHEN...Until 7 PM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.  
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-231200-
/O.CON.KTOP.WI.Y.0009.000000T0000Z-220424T0000Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
435 PM CDT Fri Apr 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...Until 7 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
AJ
2 follow-up statements
434 
WWUS73 KTOP 230818
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
318 AM CDT Sat Apr 23 2022

KSZ008-009-020-021-034-035-232200-
/O.EXB.KTOP.WI.Y.0009.220423T1400Z-220424T0000Z/
/O.EXT.KTOP.HW.W.0001.000000T0000Z-220423T1400Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
318 AM CDT Sat Apr 23 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...For the High Wind Warning, south winds 30 to 35 mph 
  with gusts up to 60 mph. For the Wind Advisory, southwest 
  winds 25 to 30 mph with gusts up to 50 mph expected.

* WHERE...Republic, Washington, Cloud, Clay, Ottawa and 
  Dickinson Counties.

* WHEN...For the High Wind Warning, until 9 AM CDT this morning. 
  For the Wind Advisory, from 9 AM this morning to 7 PM CDT this 
  evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.
  Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-232200-
/O.CON.KTOP.WI.Y.0009.000000T0000Z-220424T0000Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
318 AM CDT Sat Apr 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...Until 7 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
904 
WWUS73 KTOP 231151
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
651 AM CDT Sat Apr 23 2022

KSZ008-009-020-021-034-035-240000-
/O.CAN.KTOP.HW.W.0001.000000T0000Z-220423T1400Z/
/O.EXT.KTOP.WI.Y.0009.220423T1151Z-220424T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
651 AM CDT Sat Apr 23 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Washington, Cloud, Clay, Republic, Dickinson and 
  Ottawa Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-240000-
/O.CON.KTOP.WI.Y.0009.000000T0000Z-220424T0000Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
651 AM CDT Sat Apr 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Apr 22, 2:40 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 22, 2:40 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
240 PM CDT Fri Apr 22 2022

.DISCUSSION...
Issued at 240 PM CDT Fri Apr 22 2022

Water vapor imagery showing strong upper trough digging into the
Great Basin with thunderstorm activity in Utah. Deep surface low
over northeastern Colorado producing a strong gradient across the
central Plains with 35-45 knot gusts common in eastern Kansas.
Stratus remains largely in place across the this area under
considerable mid-level capping.

Winds look to be the most consistent issue through Saturday
afternoon as the strong upper trough surges northeast. Low-level jet
of around 50 knots this afternoon increases to near 75 knots
overnight. This keeps at least Advisory level gusts in place though
some spotty 50 knot gusts could reach the ground. Confidence in
consistent Warning-level winds over a widespread area is not high
enough for an upgrade. 925 mb winds staying around 40 knots should
keep strong winds in place for much of Saturday before a cold front
moves in late in the day.

As for thunderstorm chances, the bulk of the activity from tonight
into early Saturday looks to be from elevated bases with a weak
wave/isentropic lift on the strong wind fields aloft. Lapse rates
support a few hundred J/kg of CAPE. Activity in the High Plains is
still on track to diminish with eastward extent overnight and should
struggle to reach the local area. Main coverage of precip is still
expected from late Saturday afternoon through the night as the dry
line and cold front surge through, with weakening lapse rates slowly
limiting high-based coverage during the day. CIN looks to be largely
eliminated by late afternoon and the frontal forcing should support
scattered to numerous storms, with deep shear vectors slightly
veered off the front and much faster than the frontal speed for some
isolated potential at least early on, with the strong wind fields
supporting rotating storms. 700 mb temps rise steadily through the
day and should limit ML CAPE to under 1500 J/kg and should keep
extreme hail in check. The front should exit by 12Z but low levels
staying mixed would support instability in place into the night.

Temperatures fall back to near-normal levels Sunday into the middle
of next week in a progressive pattern with the next precip chances
coming late-week. Low temperatures may bring some concern for
frost/freeze Sunday night and Monday night, though winds could be
too strong for frost Sunday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Apr 22 2022

VFR conditions should dominate this forecast though there is
potential for brief MVFR cigs early then again late in this
forecast. Winds may back off a little for a few hours near/just
after sunset but any notable changes look short-lived. There has
been some consistency in high-based convection moving through the
terminals around 11Z though any impacts should be low.

&&

.FIRE WEATHER...
Issued at 240 PM CDT Fri Apr 22 2022

Dry line still on track to push into north-central Kansas Saturday
afternoon for much drier air and still gusty winds. Confidence is
high enough for a Fire Weather Watch in this area though not enough
for a Warning as dry air could hold off just west until winds drop
off. Winds will shift to the northwest Saturday evening and should
remain gusty much of the night. Additional fire weather concerns
come for Sunday into possibly the middle of next week, mainly for
north-central Kansas, with dry air and gusty winds likely.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT Saturday for KSZ008>012-020>024-026-
034>040-054>056-058-059.

Fire Weather Watch from Saturday afternoon through Saturday
evening for KSZ008-020-034.

&&

DISCUSSION...65
AVIATION...65
FIRE WEATHER...65
Hazardous weather outlook, Apr 22, 3:01 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
301 PM CDT Fri Apr 22 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-232015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
301 PM CDT Fri Apr 22 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

There is a chance for thunderstorms after midnight across the
entire area. There is small potential for severe thunderstorms in
north-central Kansas late tonight with wind gusts around 60 MPH
being the primary hazard.

South winds sustained around 30 MPH with gusts up to 55 MPH will
continue across the area through the night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible on Saturday afternoon
and Saturday evening across much of the area. The greater chances
for severe thunderstorms will be from 3 PM to midnight southeast
of a line from Marysville to Abilene. Large hail, damaging winds,
and a few tornadoes will be possible.

South winds will continue to be sustained around 30 MPH with gusts
up to 55 MPH through the late afternoon.

The combination of strong winds and low relative humidity will
lead to very high to extreme fire danger across north central
Kansas on Saturday.

Elevated fire danger is possible Sunday into early next week,
mainly in north-central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 22, 11:00 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 AM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     NON-TSTM WND GST 5 SSW EMPORIA           38.33N 96.20W
04/22/2022  M53 MPH          LYON               KS   ASOS

            ASOS STATION KEMP EMPORIA.

0929 AM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
04/22/2022  M51 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

&&
Local storm report, Apr 22, 12:05 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
04/22/2022  M54 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

1200 PM     NON-TSTM WND GST 2 E CLAY CENTER         39.38N 97.09W
04/22/2022  M51 MPH          CLAY               KS   MESONET

            MESONET STATION EW5822 CLAY CENTER.

&&
Local storm report, Apr 22, 1:53 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
153 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
04/22/2022  M54 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

0118 PM     NON-TSTM WND GST 2 E CLAY CENTER         39.38N 97.09W
04/22/2022  M54 MPH          CLAY               KS   MESONET

            MESONET STATION EW5822 CLAY CENTER.

&&
Local storm report, Apr 22, 2:14 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     NON-TSTM WND GST 5 SSW EMPORIA           38.33N 96.20W
04/22/2022  M58 MPH          LYON               KS   ASOS

            ASOS STATION KEMP EMPORIA.

0123 PM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
04/22/2022  M56 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

&&
Local storm report, Apr 22, 4:00 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     NON-TSTM WND GST 5 SSW EMPORIA           38.33N 96.20W
04/22/2022  M58 MPH          LYON               KS   ASOS

            ASOS STATION KEMP EMPORIA.

&&
Local storm report, Apr 22, 4:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     NON-TSTM WND GST 2 E CLAY CENTER         39.38N 97.09W
04/22/2022  M61 MPH          CLAY               KS   MESONET

            MESONET STATION EW5822 CLAY CENTER.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:56 AM CDTHigh Wind WatchTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington11 hr
Apr 22, 2:44 PM CDTFire Weather WatchTOPCloud, Ottawa, Republic13 hr

Nearby

High Wind Warnings in Kansas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.